Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Sioux Falls, SD

May 30, 1998Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 10:28 PM CDT for Nobles County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 10:28 PM CDT (03:28 UTC)
Expired
May 30, 1998, 11:00 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 10:33 PM CDTHail 0.75Rushmore, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 8:30 PM CDTTornado WatchSPC7 hr
May 30, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 310328 RRA
SVRFSD
MNC105-310400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 1100 PM CDT

* AT 1026 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF WORTHINGTON
  OR NEAR ADRIAN MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHMORE                 AROUND 1035 PM CDT
  WORTHINGTON              AROUND 1045 PM CDT
  ROUND LAKE               AROUND 1050 PM CDT
  BREWSTER                 AROUND 1050 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:10 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 30, 9:10 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT SAT MAY 30 1998

LN OF SVR TSTMS NOW TURNING SEWD INTO SE SD WITH TORNADOES RPTD W OF
FSD. WL HAVE TO UPDATE AGAIN AFT LN PASSES BUT IN THE MEANTIME PRETTY
NASTY. PREV FCST IN THE BALLPARK.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, May 30, 9:30 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AS
THE THREAT OF SEVERE WEATHER HAS MOVED EAST...
AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER.

RSR
Special weather statement, May 30, 9:30 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AS
THE THREAT OF SEVERE WEATHER HAS MOVED EAST...
AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER.

RSR
Special weather statement, May 30, 9:45 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO AND SEVERE THUNDERSTORM WATCHES PREVIOUSLY IN EFFECT
FOR EASTCENTRAL SOUTH DAKOTA HAVE BEEN CANCELLED. THIS CANCELLED
COUNTIES INCLUDE...

AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER...
BEADLE...JERAULD..SANBORN...KINGSBURY...AND BROOKINGS.

RSR
Special weather statement, May 30, 9:45 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO AND SEVERE THUNDERSTORM WATCHES PREVIOUSLY IN EFFECT
FOR EASTCENTRAL SOUTH DAKOTA HAVE BEEN CANCELLED. THIS CANCELLED
COUNTIES INCLUDE...

AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER...
BEADLE...JERAULD..SANBORN...KINGSBURY...AND BROOKINGS.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon34 min
May 30, 10:01 PM CDTSevere Thunderstorm WarningFSDRock34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.